Crestor 1

“Health Canada warns of cholesterol drug risks”

 Canadian Press - June 19, 2004

TORONTO — Health Canada has issued a warning about a potentially dangerous condition linked to Crestor, one of
 the "statin" drugs used to lower cholesterol.

The medication, when taken by patients with certain other health problems, can cause a condition in which muscle cells break down, leading in some cases to kidney failure and even death, says an advisory letter issued to physicians.

AstraZeneca of Mississauga, Ont., Crestor's manufacturer, said eight Canadians taking the drug have experienced the condition - called rhabdomyolysis - since February 2003. All had underlying conditions which increased their risk of developing the muscle-destroying side-effect.

Dr. Jean Davignon, head of a Montreal research clinic  dealing with cardiovascular disease, said patients with  existing kidney problems, an underactive thyroid or a history  of muscle pain, as well as those of Japanese or Chinese  ethnicity, are at higher risk of developing rhabdomyolysis while taking the drug.

Davignon, who also is a consultant to AstraZeneca and  other drug companies that manufacture statins, said Friday in an interview from Montreal that although rhabdomyolysis is "very rare ... physicians must be aware of these dangers and of the predisposing factors" before prescribing the drug.

"Statins are safe, are essential for the prevention of coronary artery disease," said Davignon, advising that any patient on a drug like Crestor who is experiencing muscle pain should see their doctor immediately.

However, patients should not stop taking the drug without consulting their physicians, he said. Abruptly stopping cholesterol-lowering medications could lead to deteriorating health, and could even be life-threatening.

Davignon said a blood test can confirm whether a patient is experiencing drug-related muscle breakdown and the dosage can be adjusted.

Jirina Vlk, a spokeswoman for Health Canada in Ottawa, confirmed that a warning about Crestor had been sent to health-care professionals and that a public advisory would be posted Monday.

SOURCE:
http://www.ctv.ca/servlet/ArticleNews/story/CTVNews/10 87667929618_249?hub=Health